The purpose of study done by researchers from the Department of Clinical Genetics at University Hospital Rotterdam/Dijkzigt, in Rotterdam, The Netherlands, titled “Maternal use of Antiepileptic Drugs and the Risk of Major Congenital Malformations: a Joint European Prospective Study of Human Teratogenis Associated with Maternal Epilepsy”, was to determine the damaging effects that monotherapy and polytherapy have on a fetus. 1,379 children were pooled from data collected from five prospective European studies. 1,221 children exposed and 158 children unexposed were used in this study.
Author EB Samren of the above study explains the results, “Overall, when comparing a subgroup of 192 children exposed to AED with 158 children of matched nonepileptic controls, there was an increased risk of major congenital malformations (MCA) in children exposed to AED during gestation [relative risk (RR) 2.3; 95% confidence interval (CI): 1.2-4.7]. A significant increase in risk was found for children exposed to valproate (VPA) (RR 4.9; 95% CI: 1.6-15.0) or carbamazepine (CBZ) (RR 4.9; 95% CI: 1.3-18.0) in monotherapy. When comparing different AED regimens during all 1,221 pregnancies, risks of MCA were significantly increased for the combination of henobarbital (PB) and ethosuximide (RR 9.8; 95% CI: 1.4-67.3) and the combination of phenytoin, PB, CBZ, and VPA (RR 11.0; 95% CI: 2.1-57.6). Offspring of mothers using > 1,000 mg VPA/day were at a significantly increased risk of MCA, especially neural tube defects, compared to offspring exposed < or =600 mg VPA/day (RR 6.8; 95% CI: 1.4-32.7). No difference in risk of MCA was found between the offspring exposed to 601-1,000 mg/day and < or =600 mg/day.”
This means that babies born to mothers who used sodium valproate were nearly 5 times as likely to be born with birth defects as were babies whose mothers did not use such drugs. This study also showed that high doses of valproate were particularly associated with congenital malformations, “especially neural tube defects.” The neural tube defect most frequently associated with AEDs is spina bifida, a crippling neurological disorder in which the spinal cord is underdeveloped, causing myriad serious health problems.
While this study concludes that greater amounts of AEDs exposed to a fetus will increase the risk of major congenital malformations in the offspring, the authors write that there needs to be more research and larger prospective population-based studies on this subject to accurately evaluate all the risks involved with antiepileptic drugs.
Due to the fact that so many studies such as this one have demonstrated the danger of sodium valproate-containing AEDs in pregnancy, and that manufacturers have failed to update warning labels to include this information, many AED birth defect lawsuits have been filed. In particular, Depacon lawsuits are being filed in high number, for Depacon is a drug containing the ever-dangerous chemical, sodium valproate.
For more information about Depacon or a free, no-obligation Depacon lawsuit consultation, contact our team of Depacon lawyers at the information provided below.
Our Depacon Lawsuit Information page is a great place to start if you have any questions about Depacon.